Heavy Rain, Morgan
- When
- July 30, 2:00 PM EST to 5:05 PM EST
- Where
- Morgan County, Ezel
- Reported by
- COOP Observer
- Coordinates
- 37.900, -83.450
A volunteer weather observer reported that 2.27 inches of rain had fallen since mid afternoon in Ezel.
During the early evening hours of July 30th, widespread thunderstorms produced sporadic instances of heavy rain and flooding across portions of eastern KY.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
During the early evening hours of July 30th, widespread thunderstorms produced sporadic instances of heavy rain and flooding across portions of eastern KY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 30, 1:50 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 250 PM EDT SAT JUL 30 2011 .SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED 18Z SFC ANALYSIS SHOWS AN AREA OF LOWER PRESSURE ACROSS NORTHERN KENTUCKY IN ASSOCIATION WITH A SLOWLY SINKING COLD FRONT. THIS BOUNDARY HAS REACTIVATED EARLY THIS AFTERNOON WITH SLOW MOVING AND SOMEWHAT BACK BUILDING THUNDERSTORMS ENTERING THE WESTERN PORTION OF THE CWA. THESE HAVE ALREADY PROMPTED A COUPLE URBAN AND SMALL STREAM FLOOD ADVISORIES TO BE ISSUED AS RADAR ESTIMATES OF RAINFALL TOP TWO AND THREE INCHES IN LESS THAN A COUPLE HOURS IN PARTS OF JACKSON AND ESTILL COUNTIES. ADDITIONAL TRAINING STORMS COULD LEAD TO FLASH FLOODING IN THESE AREAS. OTHERWISE...THE BREAKS IN THE CLOUDS ALLOWED TEMPERATURES TO CLIMB INTO THE UPPER 80S AND LOWER 90S AGAIN THIS AFTERNOON ADDING TO THE FUEL FOR THE STORMS. DEWPOINTS ARE HOLDING IN THE LOWER 70S...AS WELL...EVIDENCE OF THE HIGH PW AIR IN PLACE AND THE CONTINUED POTENTIAL FOR EXCESSIVE RAINFALL. CLOUD TOPS ARE ALSO CONTINUING TO COOL OVER THE AREA SUGGESTING THAT THESE STORMS WILL INCREASE IN COVERAGE AND PERHAPS INTENSITY OVER THE NEXT FEW HOURS. THE MODELS ARE IN GOOD AGREEMENT ALOFT AS THE SEMI-PERSISTENT RIDGE IS SHUNTED INITIALLY TO THE SOUTH TODAY AND THEN INCREASINGLY TO THE SOUTHWEST TONIGHT AND ON SUNDAY. THIS TRANSITION WILL ALLOW FOR A SERIES OF SHORTWAVES TO PASS THROUGH EASTERN KENTUCKY DURING THE SHORT TERM PORTION OF THE FORECAST. THE FIRST OF THESE IS RESPONSIBLE FOR THE BLOSSOMING STORMS WE ARE SEEING ACROSS THE AREA THIS AFTERNOON. THE NEXT ONE WILL PASS THROUGH SUNDAY MORNING AND LIKELY HELP HOLD UP THE FRONT/S GRADUAL PROGRESSION THROUGH THE CWA ON SUNDAY. THE HEIGHT FALLS ACCOMPANYING THESE WAVES WILL ALSO SUPPORT THE HIGHER RAIN CHANCES THROUGH SUNDAY. FOR MONDAY...THE RIDGE STRENGTHENS TO OUR WEST AND SHOULD BE ENOUGH TO KEEP THE MINOR WAVES ALOFT OFF TO THE NORTHEAST. HAVE FOLLOWED A GENERAL MODEL BLEND FOR THE MAIN FEATURES IN THE SHORT TERM WHILE USING THE HIGHER RESOLUTION NAM12 FOR WEATHER SPECIFICS. SENSIBLE WEATHER WILL FEATURE A STORMY LATE AFTERNOON AND EARLY EVENING AS THE DIURNAL CONVECTIVE CYCLE CORRESPONDS TO THE FRONTAL BOUNDARY LYING JUST NORTH OF THE CWA. FROM THIS...EXCESSIVE RAINFALL WILL CONTINUE TO BE THE PRIMARY CONCERN DUE TO HIGH PWS AND SLOW STORM MOTION...ALONG WITH THE STRONG POTENTIAL FOR TRAINING CELLS. THE CONVECTION SHOULD BECOME MORE SCATTERED AND WEAKER LATER THIS EVENING AS THE HEAT OF THE DAY EBBS. HOWEVER...THE ADDED MOISTURE WILL LIKELY LEAD TO WIDESPREAD AREAS OF FOG WHERE IT RAINED AND EVENTUALLY POCKETS OF DENSE FOG. WILL ADD THIS CONCERN TO THE HWO FOR TONIGHT BUT LEAVE IT FOR THE FOLLOWING SHIFT TO MONITOR FOR A POSSIBLE DENSE FOG ADVISORY. THE FRONT WILL SLOWLY TRY TO CLEAR THE CWA ON SUNDAY...BUT KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING FOR AT LEAST THE SOUTHERN PORTION OF EAST KENTUCKY WELL INTO THE AFTERNOON...AGAIN CORRESPONDING TO THE DIURNAL CONVECTIVE CYCLE. HAVE DRAWN THE POP GRIDS ACCORDINGLY. THE SLIGHTLY DRIER AIR AND BUILDING SFC HIGH PRESSURE WILL EVENTUALLY PUSH THE FRONT FAR ENOUGH SOUTH SUNDAY NIGHT TO REMOVE POPS AND ALLOW FOR A TAD COOLER NIGHT TIME LOWS...THOUGH THE THREAT OF FOG...LOCALLY DENSE...WILL CONTINUE INTO MONDAY MORNING. FOR MONDAY PROPER...A DRY AND WARM DAY IS EXPECTED UNDER THE HIGH PRESSURE AREA DROPPING INTO THIS PART OF THE STATE FROM THE NORTHWEST. FOR TEMPERATURES...LEANED TOWARD VALUES SLIGHTLY WARMER THAN THE MET THROUGH THE PERIOD OWING TO THE RECENT TRENDS AND RELATIVE WEAKNESS OF THE HIGH MOVING IN LATE IN THE PERIOD. AGAIN ONLY MINOR TERRAIN DETAILS WERE ADDED AT NIGHT GIVEN THE HIGH HUMIDITY. AS FOR POPS... THE HIGHER MET NUMBERS MATCHED UP BEST WITH MY GRIDS THROUGH SUNDAY...THEN KEPT IT DRY INTO MONDAY. .LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED OUR AREA WILL REMAIN ON THE NORTHEAST PERIPHERY OF A SPRAWLING UPPER RIDGE WHICH WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS THROUGH THE FORECAST PERIOD. EMBEDDED SHORT WAVES WITHIN A NEARLY ZONAL BAND OF WESTERLY FLOW ACROSS THE NORTHERN CONUS WILL TEND TO FLATTEN THIS RIDGE WITH TIME AS THE CORE OF THE WESTERLIES BUILDS SOUTHWARD SLIGHTLY. A COUPLE OF THESE DISTURBANCES WILL MOVE ACROSS THE OHIO VALLEY AND MAY PROVIDE A LITTLE EXTRA CLOUD COVER EVEN A FEW SHOWERS AND STORMS ON THURSDAY. BASED ON THE LATEST RUNS OF THE GFS AND ECMWF MODELS...IT LOOKS LIKE THE FIRST REAL OPPORTUNITY OF RAIN NEXT WEEK WILL ARRIVE BY MID MORNING THURSDAY. A DIURNAL TREND TO THE PRECIPITATION LOOKS LIKE A GOOD BET...AS WE ARE IN A TYPICAL SUMMER TIME PATTERN WITH A VERY WARM AND MOIST AIR MASS IN PLACE. DECIDED TO KEEP THE FORECAST DRY UNTIL EARLY THURSDAY MORNING...WHEN A RELATIVELY WEAK SFC COLD FRONTAL BOUNDARY MANAGES TO DROP CLOSE ENOUGH TO OUR AREA TO PROVIDE A THREAT OF RAIN. THE FRONT THEN STALLS OUT ACROSS THE AREA UNTIL A SECOND DISTURBANCE PUSHES THROUGH THE REGION FRIDAY...POSSIBLY DRAGGING THE FRONT THROUGH THE AREA. THIS WILL KEEP THE THREAT OF RAIN IN THE FORECAST THROUGH TO THE END OF THE EXTENDED PERIOD. MADE CORRESPONDING CHANGES TO THE WEATHER...SKY COVER...AND QPF GRIDS BASED ON THE CHANGES MADE TO THE POP FORECAST. A FEW ADJUSTMENTS WERE ALSO MADE ACROSS THE BOARD TO THE TEMPERATURE FORECAST...GOING A DEGREE OR SO WARMER ACROSS THE BOARD PER THE LATEST HPC AND MEXMOS GUIDANCE. && .AVIATION.../18Z TO 18Z/ CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING THROUGH EAST KENTUCKY JUST ABOUT ON TRACK WITH EARLIER EXPECTATIONS. IN FACT...THE ONGOING TAFS WITH TEMPOS FOR STORMS BETWEEN 18 AND 22Z LOOK IN PRETTY GOOD SHAPE. KEPT THIS IDEA GOING WITH IFR CONDITIONS POSSIBLE DURING ANY THUNDERSTORM THIS AFTERNOON. THE CONVECTION SHOULD BECOME MORE SCATTERED DURING THE EVENING AND SO HAVE DROPPED BACK TO VCTS AT THIS POINT. LATER TONIGHT...EXPECT FOG TO THICKEN THROUGH MOST OF THE AREA WITH LIFR CONDITIONS POSSIBLE AT ALL SITES DURING THE PREDAWN HOURS. AT THE SAME TIME...THE THREAT FOR SHOWERS OR A STRAY THUNDERSTORM WILL CONTINUE THROUGH MIDDAY SUNDAY AS THE FRONTAL BOUNDARY WILL ONLY SLOWLY MAKE ITS WAY SOUTH THROUGH THE FORECAST AREA. OUTSIDE OF ANY THUNDERSTORM...WINDS WILL BE LIGHT AND VARIABLE WITH GUSTS TO 25 KTS POSSIBLE DURING ANY STORM. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 342 AM EDT SAT JUL 30 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 342 AM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE THUNDERSTORMS TODAY COULD PRODUCE LOCALLY HEAVY RAINFALL...PARTICULARLY FOR LOCATIONS WHICH SEE REPEATED STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE NEAR THE VIRGINIA AND TENNESSEE BORDERS ON SUNDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FROM WEDNESDAY THROUGH FRIDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS FLOODING OR RAINFALL AMOUNTS GREATER THAN AN INCH TO THE NATIONAL WEATHER SERVICE IN JACKSON. KAS/JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 111 PM EDT SAT JUL 30 2011 KYZ058-069-111-114-301800- ESTILL-JACKSON-OWSLEY-LEE- 111 PM EDT SAT JUL 30 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200 PM EDT SATURDAY AFTERNOON... NORTHERN JACKSON... WESTERN OWSLEY... SOUTHWESTERN LEE AND SOUTHERN ESTILL. AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOXTOWN...OR 6 MILES NORTH OF MCKEE...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FOXTOWN AROUND 115 PM EDT...MCKEE AROUND 120 PM EDT...MACEDONIA AROUND 130 PM EDT... LAKES AROUND 135 PM EDT...AND WIND CAVE AROUND 140 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN MAY LEAD TO MINOR FLOODING OF SMALL CREEKS AND STREAMS AS WELL AS SIGNIFICANT PONDING ON ROADWAYS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The Jackson,KY radar (KJKL), 36 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
3 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
A volunteer weather observer reported that 2.27 inches of rain had fallen since mid afternoon in Ezel.
A weather service employee measured 2.63 inches of rain at his home near West Liberty. The rain fell between 310pm and 440pm.
Standing water temporarily covered Hwy 60E 3-5 miles north of Morehead, near the Big Perry Rd intersection.
A resident of Trosper reported that water from Brush Creek was flowing toward their home on KY225. The depth of the water was unknown.
The mesonet site north of Whitley City measured 2.45 inches of rain in an 80 minute period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326237, 326233, 326234, 326236, 326239.